BACKGROUND: Vascular complications are frequent in long-term dialysis patients. The differential diagnosis is complex and includes immunological derangement (underlying disease, uremia), vasculopathic-atheroembolic diseases, calciphylaxis, infections, neoplasm, coagulation disorders, and adverse drug effects. CASE REPORT: We report on a 50-year-old male patient with a long follow-up on renal replacement therapy (20 years), currently on daily hemodialysis. The patient's history of kidney transplantation was complicated by seven acute rejection episodes and by Kaposi sarcoma; comorbidity included HLA-B27 positive ankylosing spondylitis, diffuse vascular disease, recurrent atrial fibrillation, chronic hypotension, HCV positivity. Ten days after the start of warfarin for an atrial fibrillation episode, the patient developed digital necrotising ulcerations, rapidly evolving into partial symmetric digital gangrene at distal phalanxes. The timing and evolution of the lesions and the finding of protein S deficiency were the clues for diagnosing warfarin-induced skin necrosis (WISN); the drug was discontinued and therapy with low-molecular weight heparin, plasma and prostacyclin achieved slow resolution of lesions. CONCLUSIONS: According to a combined MEDLINE and EMBASE search, this is the first report of WISN in a hemodialysis patient: underlining the clinical relevance of this uncommon problem, this case exemplifies the difficult differential diagnosis of acute vascular skin lesions in dialysis

Acute digital gangrene in a long-term dialysis patient -- a diagnostic challenge.

PICCOLI, Giorgina Barbara;QUAGLINO, Pietro;SEGOLONI, Giuseppe
2002-01-01

Abstract

BACKGROUND: Vascular complications are frequent in long-term dialysis patients. The differential diagnosis is complex and includes immunological derangement (underlying disease, uremia), vasculopathic-atheroembolic diseases, calciphylaxis, infections, neoplasm, coagulation disorders, and adverse drug effects. CASE REPORT: We report on a 50-year-old male patient with a long follow-up on renal replacement therapy (20 years), currently on daily hemodialysis. The patient's history of kidney transplantation was complicated by seven acute rejection episodes and by Kaposi sarcoma; comorbidity included HLA-B27 positive ankylosing spondylitis, diffuse vascular disease, recurrent atrial fibrillation, chronic hypotension, HCV positivity. Ten days after the start of warfarin for an atrial fibrillation episode, the patient developed digital necrotising ulcerations, rapidly evolving into partial symmetric digital gangrene at distal phalanxes. The timing and evolution of the lesions and the finding of protein S deficiency were the clues for diagnosing warfarin-induced skin necrosis (WISN); the drug was discontinued and therapy with low-molecular weight heparin, plasma and prostacyclin achieved slow resolution of lesions. CONCLUSIONS: According to a combined MEDLINE and EMBASE search, this is the first report of WISN in a hemodialysis patient: underlining the clinical relevance of this uncommon problem, this case exemplifies the difficult differential diagnosis of acute vascular skin lesions in dialysis
8(11)
CS83
CS89
PICCOLI GB; QUAGLIA M; QUAGLINO P; BURDESE M; BERMOND F; MEZZA E; JEANTET A; SEGOLONI GP
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2318/36399
Citazioni
  • ???jsp.display-item.citation.pmc??? 3
  • Scopus 7
  • ???jsp.display-item.citation.isi??? ND
social impact